Show simple item record

dc.contributor.authorPoulin, Francis J.  Concept link
dc.contributor.authorFlierl, Glenn R.  Concept link
dc.contributor.authorPedlosky, Joseph  Concept link
dc.date.accessioned2005-11-18T18:25:15Z
dc.date.available2005-11-18T18:25:15Z
dc.date.issued2003-04-28
dc.identifier.citationJournal of Fluid Mechanics 481 (2003): 329-353en
dc.identifier.urihttps://hdl.handle.net/1912/152
dc.descriptionAuthor Posting. © Cambridge University Press, 2003. This article is posted here by permission of Cambridge University Press for personal use, not for redistribution. The definitive version was published in Journal of Fluid Mechanics 481 (2003): 329-353, doi:10.1017/S0022112003004051.
dc.description.abstractIn this article we investigate time-periodic shear flows in the context of the two-dimensional vorticity equation, which may be applied to describe certain large-scale atmospheric and oceanic flows. The linear stability analyses of both discrete and continuous profiles demonstrate that parametric instability can arise even in this simple model: the oscillations can stabilize (destabilize) an otherwise unstable (stable) shear flow, as in Mathieu's equation (Stoker 1950). Nonlinear simulations of the continuous oscillatory basic state support the predictions from linear theory and, in addition, illustrate the evolution of the instability process and thereby show the structure of the vortices that emerge. The discovery of parametric instability in this model suggests that this mechanism can occur in geophysical shear flows and provides an additional means through which turbulent mixing can be generated in large-scale flows.en
dc.description.sponsorshipF.P.’s and G.F.’s research was supported by grants from NSF, OPP- 9910052 and OCE-0137023. J.P.’s research is supported in part by a grant from NSF, OCE-9901654.en
dc.format.extent349820 bytes
dc.format.mimetypeapplication/pdf
dc.language.isoenen
dc.publisherCambridge University Pressen
dc.relation.urihttps://doi.org/10.1017/S0022112003004051
dc.subjectTime-periodic shear flowsen
dc.subjectParametric instabilityen
dc.titleParametric instability in oscillatory shear flowsen
dc.typeArticleen
dc.identifier.doi10.1017/S0022112003004051


Files in this item

Thumbnail

This item appears in the following Collection(s)

Show simple item record